Azathioprine and pancreasitis

I have been on Aza for at least 6 months where it has been increased slowly upto 150mg a day. Have been getting a lot of nasty chest infections while on it but got very ill over Xmas with pancreasitis caused by Aza. Just wondered if this has happened to anyone else. Feel slightly fed up because I was on colchicine and that made me worse with side effects too and I don't want to go back on the high dose of steroids unless I have to because I couldn't sleep at all, aswell as being painfully hungry all the time. Feel like I am back to square one.

13 Replies

oldestnewest
  • So sorry to hear things have been grim for you - I have recently started on Aza and don't have any problems (at least so far!) so can't help in that respect, but it sounds as though the medics should really be finding an alternative for you asap. Have they taken you off it or lowered the dose? Hoping you feel a bit better soon. Klaris x

  • Hi there,

    Thanks for your reply, my GP reduced it to 100mg until I can see my consultant in 2-3 weeks time because he is away on holiday. Since going back to 100mg the Behcets has got so much worse. How much have they started you on, do you think they are making a difference or is it too soon to say? I found the 150mg did lessen my symptoms it is just a shame about the side effects. How bad does the Behcets get for you? I really hope being on Azathioprine works out well for you.

    Thanks again,

    Jo x

  • Hi Jo,

    We call Aza Imuran in Australia. I also had problems. My first dose caused liver failure, so a liver biopsy showed death of cells. The docs waited a week and tried again but after another biopsy decided I couldn't use the drug. I was also on colchicine. Imuran seems to have a name for causing problems.

    Pity you don't like the high dose prednisone as I find it a life saver. I do feel sorry for you with the increase of symptoms while it is being worked out - not fair!

    Good luck getting the right combination

    Felicity

  • Hi Felicity,

    Thanks for replying I really appreciate it. I am sorry to hear you have had problems on Aza too. It is interesting to read on here how different drugs affect us all differently and I know with this illness it takes quite a while to fathom out what works best individually.

    It does make it worse when something helps with the symptoms and then gives you terrible side effects. It is like taking one step forward and two steps back!

    I find it very frustrating because the Aza didn't help much until I was taking 150mg and then at least I had some of my mobilty back and half the ulcers I was having.

    Hadn't had horrible headaches either which I was getting very often.

    What are you taking all together, do you get any side effects from prednisone?

    Jo x

  • I also would like to express my sympathy..actually if I am being correct I should say empathy. I had similar symptoms but strangely I had them in a different order. I have been on Aza for about 4 months now starting at 50mg and now up to 150mg. I had awful ulcers, gastric issues and joint pain which did improve when I started the Aza. Prior to this I always had nasty chest infections, it just seemed normal for someone around me to have a cold/cough and I would get a chest infection. It was so bad at one point I would visit a hospital/clinic/GP surgery and come away with a chest infection. I then started the Aza and I have not had any problems since with chest infections. I do get stomach problems and have lost the feeling of being hungry or full. I also get terrible nausea and it drives me insane. HOWEVER, it is getting better (crosses himself) so hopefully it will improve for you.

    I also cannot tolerate colchicine which causes horrible side effects.

    Hang in there and hopefully you'll find the correct dosage/combo.

  • Hi there,

    Many thanks to you too for replying. I would also like to express my empathy back to you as it is miserable enough having this illness without all the extra infections on top of it.

    I had never had chest infections before the Aza but after had them constantly to the point where I would get rid of one with antibiotics and about a week later another would start. I lost my appetite because of the nausea but I would have put up with that as long as it helped.

    My consultant did say if there were any problems on this drug the next one he wanted me to try was Methoxetrate so we will see.

    I really hope that the Aza works well for you and the nausea stops.

    Best wishes, Jo x

  • Thanks Jo, the same to you my friend x

  • Hi Jo,

    I'm taking 125mg (since November) and haven't had any nausea to speak of. I was on colchicine and found it really damped the Behcet symptoms down for a number of years, though I still had mild flares and problems. My Behcets seems to be pretty mild compared with lots of others on here, though obviously I find it difficult enough.

    Since going on the Aza (and coming off colchicine) I have been really bad with the ulcers down below, and had horrible headaches. I can't say I've noticed that the Aza has kicked in yet - and I seem to have lost a taste for food and feel a bit repulsed by a lot of things I would normally eat. I also feel a little 'toxic' - hard to explain, but I reckon it's down to taking the Aza. My last blood tests came back a bit low for white blood cells and anaemia, but nothing to worry about.

    It's a shame your consultant is away on holiday for several weeks - typical though :-(

    Klaris x

  • Hi Klaris,

    I know what you mean about feeling a little toxic but I put it down to the fact that most of the medication used to treat Behcets are quite strong and can have lots of side effects.

    The colchicine really helped with my ulcers but it gave me severe sickness and dizzyness and so had to come off that. Even though my mouth and nose gets covered with ulcers the ones down below I find hard to cope with so I really sympathise with you.

    I will be keeping my fingers crossed for you and hope that the Aza will kick in soon.

    Take care, Jo x

  • Hi Jo,

    I hope you are getting on top of your symptoms. I have heard that pancreatitis is very painful and they can't keep you on the dose that puts you in that situation or you will spend your whole life in hospital. In Australia we have registrars that will cover if your dr is away, I am guessing you don't have that. We also have a drug ,zofran, that comes as a wafer or tablet or IV and stops the nausea and vomiting. It is very expensive here and requires government approval but worth every cent. You asked what I am taking now - tacrolimus,micophenolate,colchicine, prednisolone 70mg and then every 3weeks I have IV 1000mg methyl pred for 2-3doses. I also take 3different preventative antibiotics, anti epileptics (disease has moved to my brain), somac (to decrease reflux) &narcoticsand the zofran. This hasn't been my best combination I was having cyclophosphamide and embril and pred as my immunosuppressives but bone marrow had given up and my bladder was bleeding but the docs are into longevity of life rather than quality (sorry about my rant)

    You also asked about side effects of prednisolone, I get a lot of reflux but that seems to be all. I am very lucky as so many people seem to gain weight. I have put on 5kg but I have been trying hard along with the hospital dietitians.

    I hope this helps.

    Felicity

  • Hi Felicity,

    Please don't apologise for ranting, you have every reason to want to rant. It sounds as if you have had a terrible time of it. I am so sorry that you are having to go through all this and if ever you want to rant some more don't hesitate to get in touch.

    The pancreatitis was caught early on and although was very painful it could have been worse and is improving each day. My GP is checking things regularly until my consultant comes back.

    Thanks again for replying you have been very helpful and it is nice to share things with people who understand.

    Sending you my very best wishes and take care, Jo x

  • Hi Jo

    I have tried both Colchicine and Aza and both didnt agree with me. I have been on Methotrexate for 3 years now and have had no genital ulcers and only get them on my chest, legs and head now. (Sounds worse than it is as they are not as painful). The Methotrexate seems to keep my symptoms at bay and I dont regret being put on it. Of course I ache and suffer dreadful tiredness but find that I can live a relatively normal life for a BD sufferer.

    Anyway I hope you find the right treatment for you and that your suffering is made easier into the New Year .

    Hugs

    Angela x

  • Hi Angela,

    Thanks for your kind words. I am pleased you have found something that finally agrees with you even though it hasn't completely taken away all your symptoms.

    I am hoping something will help soon just so I can have a bit of my life back and not have the constant ill feeling and pain. As well as ulcers down below and in my nose, mouth and throat, I also have them on my legs.

    Anyway thanks again, I don't know what I would have done if I hadn't found this forum. It has been a lifesaver talking to fellow sufferers like you and realising I am not on my own.

    Wishing you a very Happy New Year,

    Take care,

    Jo x

You may also like...